Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 46, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Aug 24, 2005, 11:03 PM CDT for Johnson County, Linn County, Miami County, Kansas. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2005, 11:03 PM CDT (04:03 UTC)
- Expired
- Aug 25, 2005, 8:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Johnson County, KS, Linn County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 49 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KEAX 250406
FFWEAX
KSC091-107-121-251300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1103 PM CDT WED AUG 24 2005
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JOHNSON COUNTY IN EAST CENTRAL KANSAS
LINN COUNTY IN EAST CENTRAL KANSAS
MIAMI COUNTY IN EAST CENTRAL KANSAS
* UNTIL 800 AM CDT
* AT 1058 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
* THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
OLATHE...PAOLA...BEAGLE...BLUE MOUND...BUCYRUS...CENTERVILLE KS...
DE SOTO...EDGERTON KS...FONTANA...GARDNER...HILLSDALE AND LA CYGNE.
RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE EXPECTED ACROSS THE
WARNED AREA...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
LAT...LON 3903 9462 3803 9463 3803 9505 3897 9503
3903 9487
$$
STOFLET3 follow-up statements
000
WGUS73 KEAX 250645
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
135 AM CDT THU AUG 25 2005
KSC091-107-121-251300-
JOHNSON KS-MIAMI KS-LINN KS-
135 AM CDT THU AUG 25 2005
...FLASH FLOOD WARNING CONTINUES FOR JOHNSON...LINN AND MIAMI
COUNTIES UNTIL 800 AM CDT...
AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN BETWEEN CHANUTE
AND FORT SCOTT. THIS CLUSTER OF STORMS WILL BRING A QUICK HALF INCH
TO INCH OF RAIN TO THE BLUE MOUND AND MOUND CITY AREAS BETWEEN 2 AM
AND 3 AM.
RAIN AMOUNTS EXCEEDING ONE INCH FELL OVER WESTERN PORTIONS OF
JOHNSON...MIAMI...AND LINN COUNTIES PRIOR TO MIDNIGHT...SO THE SOIL
OVER THESE COUNTIES HAS BECOME SATURATED. SOME OF THE HEAVIEST RAIN
OCCURRED IN THE OLATHE AREA WHERE OLATHE JOHNSON COUNTY EXECUTIVE
AIRPORT MEASURED OVER 2 INCHES OF RAIN IN A VERY SHORT PERIOD OF
TIME.
ADDITIONAL RAIN IS EXPECTED DURING THE EARLY MORNING HOURS. BETWEEN
2 AM AND 5 AM...THE AXIS OF HEAVIEST RAIN WILL LIKELY BE SOUTH OF A
LINE FROM BURLINGTON KANSAS TO BUTLER MISSOURI.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL.
LAT...LON 3903 9462 3803 9463 3803 9505 3897 9503
3903 9487
$$
KOCH000
WGUS73 KEAX 250946
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
435 AM CDT THU AUG 25 2005
KSC091-107-121-251300-
JOHNSON KS-MIAMI KS-LINN KS-
435 AM CDT THU AUG 25 2005
...FLASH FLOOD WARNING CONTINUES FOR JOHNSON...LINN AND MIAMI
COUNTIES UNTIL 800 AM CDT...
AT 435 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
EXTENSIVE AREA OF LIGHT TO MODERATE PRECIPITATION OVER EAST CENTRAL
KANSAS. SUBSEQUENT RAINFALL RATES IN THE MOUND CITY, PAOLA,
OSAWATOMIE, AND OLATHE AREAS HAVE BEEN BETWEEN A TENTH AND A QUARTER
INCH PER HOUR.
OVERNIGHT RAINFALL TOTALS BETWEEN AN INCH AND AN INCH AND A HALF ARE
COMMON OVER MIAMI, LINN, AND JOHNSON COUNTIES. THE HEAVIEST RAIN
FELL IN A BAND FROM EDGERTON TO GARDNER TO OLATHE WHERE TWO TO THREE
INCHES OCCURRED.
MORE HEAVY RAIN IS POSSIBLE AFTER SUNRISE AS LARGE CLUSTERS OF
STRONG STORMS BETWEEN WICHITA AND EMPORIA MOVE EAST. IF THESE STORMS
MAINTAIN THEIR INTENSITY...AN ADDITIONAL INCH OR MORE COULD FALL ON
GROUND THAT IS ALREADY SATURATED.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL.
LAT...LON 3903 9462 3803 9463 3803 9505 3897 9503
3903 9487
$$
KOCH000
WGUS73 KEAX 251247
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
747 AM CDT THU AUG 25 2005
KSC091-107-121-251257-
JOHNSON KS-MIAMI KS-LINN KS-
747 AM CDT THU AUG 25 2005
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR JOHNSON...LINN AND
MIAMI COUNTIES HAS BEEN CANCELLED...
ANY EXCESS RUNOFF FROM THE HEAVY RAIN OVERNIGHT HAS ENDED OVER THE
WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR
WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS
BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT
AGENCY.
LAT...LON 3903 9462 3803 9463 3803 9505 3897 9503
3903 9487
$$
NRRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 3:03 PM CDT, 8 hours earlier.
Area forecast discussion, Aug 24, 3:03 PM CDT, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
303 PM CDT WED AUG 24 2005
.DISCUSSION...
MAIN FORECAST CONCERN THIS AFTN IS RAIN AND HOW MUCH OF IT.
CURRENTLY WATCHING SOME SCATTERED SHOWERS IN EASTERN KS...WHICH WILL
BE THE FIRST ROUND TO HIT THE AREA. OF MORE CONCERN IS STORMS TO
COME LATER ON TONIGHT.
STRUNG OUT BOUNDARY LOCATED TO OUR SOUTH IS ONE AREA TO SEE SHOWERS
DEVELOP AHEAD OF DUE TO H8 MOISTURE AND SHORTWAVE PULLING THROUGH.
ANOTHER FOCUS FOR RAIN WILL BE FROM ANY MCS THAT FORMS FARTHER WEST
IN KS AND EDGES THIS WAY. THE TOUGH QUESTION IS WHERE THE RAIN WILL
BE. DRIER DEWPOINTS STILL ADVECTING INTO NORTHEAST MO. BEST
MOISTURE FEED WITH LLVL JET WILL BE IN EAST CENTRAL KS AND WEST
CENTRAL MO. PRECIPTABLE WATER AMOUNTS ARE AROUND 2...K INDEX
VALUES ARE HIGH...AND HPC PAINTS A NICE BULLSEYE OF RAIN OVER US
TONIGHT. WILL ISSUE A FLOOD WATCH FOR SOUTHERN HALF OF THE FORECAST
AREA...GENERALLY MISSOURI RIVER AND SOUTH...FOR LATE TONIGHT AND
TOMORROW MORNING.
MODELS ARE QUITE UNCERTAIN ON HAMMERING OUT THE EVOLUTION OF THIS
WHOLE THING THROUGH THE END OF THE WEEK. AM LEANING TOWARDS THE
NAM FOR THE SHORT TERM. THINK THAT THE RAIN ON THE RADAR RIGHT NOW
WILL CONTINUE EAST ACROSS THE AREA...WITH THE BEST ACTIVITY TO REACH
US AFTER MIDNIGHT FROM THE SOUTHWEST. THIS SHOULD EXIT THE CWA
TOMORROW BY AFTERNOON. MAY SEE SOME TEMPERATURE RECOVERY...BUT
BASED ON HIGHS TODAY...WILL GO BELOW GUIDANCE FOR THURS AND FRI.
THERE WILL BE THE POSSIBILITY OF TSRA THROUGH MUCH OF THURS
NIGHT/FRI...BUT THE BEST CHANCE WILL BE WITH THE COLD FRONT COMING
THROUGH. TIMING ON THIS HAS BEEN TOUGH THE PAST SEVERAL RUNS...AND
FOR NOW IT LOOKS LIKE SOMETIME FRIDAY AFTERNOON INTO FRIDAY NIGHT.
OVER THE WEEKEND AND INTO NEXT WEEK THE ONLY ADJUSTMENTS MADE HAVE
BEEN TO DAILY TEMPERATURES. SATURDAY MORNING WILL SEE A FRONT
EXITING OUR REGION OF KANSAS AND MISSOURI. THIS SHOULD TAKE OUR RAIN
CHANCES WITH IT...AND ALLOW SOME DRY AIR TO OVERSPREAD THE STATE.
TEMPERATURES ARE NOT EXPECTED TO BE OVERLY COOL...BUT I HAVE SHAVED
A COUPLE OF DEGREES OFF OUR GOING NUMBERS...ESPECIALLY ACROSS THE
MISSOURI IOWA BORDER WHERE THE DRIEST AND COOLEST AIR SHOULD BE. A
SLOW WARMUP IS THEN IN STORE FOR US AS A WEAK RIDGE BUILDS ACROSS
THE CENTRAL SECTION OF THE NATION EARLY NEXT WEEK. WINDS UNDER THIS
RIDGE WILL BE FAIRLY LIGHT...TAKING THEIR SWEET TIME TO ADJUST TO
THE SOUTH...ALOFT OR AT THE SURFACE. HENCE...THE WARM UP IS NOT
EXPECTED TO BE TOO EXTREME.
LVQKRC
&&
.PREVIOUS DISCUSSION...
630 AM...
AN UPPER LEVEL LOW OVER THE NORTHERN ROCKIES IS IN THE PROCESS OF
DEEPENING THIS MORNING AS A WELL DEFINED JET STREAK DIVES DOWN THE
OREGON COAST. A PAIR OF VORTICITY MAXIMA HAVE ROUNDED THE BASE OF
THE MEAN TROUGH TO OUR WEST DURING THE LAST 12 HOURS. THE MOST
NOTABLE IS OVER WESTERN KANSAS AT THIS HOUR, AND IT HAS ENHANCED
CONVECTION OVER CENTRAL AND WESTERN KANSAS. A SECONDARY VORTICITY
MAX IS ENTERING NORTHERN COLORADO, AND WAS NOT INITIALIZED WELL BY
THE 00Z NAM. THE 00Z GFS AND 06Z NAM, TO SOME DEGREE, HAVE A BETTER
HANDLE ON THIS FEATURE.
CURRENT RADAR TRENDS INDICATE SOME WEAKENING IN THE CONVECTIVE LINE
WEST OF WICHITA. MID LEVEL LAPSE RATES (700MB-500MB) DECREASE FROM
WEST TO EAST ACROSS THE STATE OF KANSAS. OVER NORTHERN MISSOURI
LAPSE RATES ARE NEARLY MOIST ADIABATIC, SO INSTABILITY OVER THE
PLEASANT HILL FORECAST AREA IS SOMEWHAT LIMITED. EVEN THOUGH
INSTABILITY IN NOMINAL, DEEP MOISTURE IS PLENTIFUL, SO ANY RIPPLE
SHOULD GENERATE CONVECTION IN THE TROPICAL AIR MASS. I ANTICIPATE AT
LEAST SOME WEAK SHOWERS AND THUNDERSTORMS TO REACH WESTERN MISSOURI
THIS MORNING SINCE IT APPEARS THAT THE CONVECTION OVER CENTRAL
KANSAS HAS GENERATED A WEAK MCV. BEST PRECIPITATION CHANCES TODAY
SHOULD BE OVER WESTERN MISSOURI THIS MORNING, BUT SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE FORECAST AREA BY
THIS AFTERNOON.
ANOTHER ROUND OF CONVECTION IS LIKELY TONIGHT AS THE STALLED
BACKDOOR FRONT SURGES NORTHWARD. BOTH THE NAM AND GFS PROG
INCREASING 850MB WINDS TONIGHT IN RESPONSE TO LOWERING HEIGHTS OVER
THE ROCKIES. EVEN THOUGH THE 00Z GFS IS LIKELY GENERATING EXCESSIVE
QPF FROM CONVECTIVE FEEDBACK PROCESSES, INGREDIENTS FOR A HEAVY RAIN
EVENT TONIGHT ARE IN PLACE: LIFT (WARM FRONT), MOISTURE
(PRECIPITABLE WATER APPROACHING 2 INCHES), AND SUFFICIENT LOW LEVEL
SHEAR TO MAINTAIN UPRIGHT CONVECTION (INCREASING LLJ). BOTH FLOOD
AND FLASH FLOOD GUIDANCE ARE RELATIVELY LOW OVER EASTERN KANSAS AND
NORTHERN MISSOURI SO THE DAY SHIFT SHOULD CONSIDER A FLOOD WATCH IF
THE MODELS CONTINUE TO SUGGEST THE POTENTIAL FOR HEAVY RAIN.
MORE ORGANIZED CONVECTION IS PROBABLE OVER THE REGION BEFORE THE
WEEKEND. BOTH THE NAM AND GFS SUGGEST THE POSSIBILITY OF LONG LIVED
MCS THURSDAY NIGHT INTO FRIDAY AS A COLD FRONT MOVES INTO THE
CENTRAL PLAINS. HEAVY RAIN IS A POSSIBILITY IF THIS COMPLEX
MATERIALIZES LATE IN THE WEEK. WITH SEVERAL CHANCES FOR HEAVY RAIN,
I HAVE OPTED TO ISSUE AN ESF (FLOOD POTENTIAL OUTLOOK) FOR THE
ENTIRE FORECAST AREA.
KOCH
&&
MO...FLOOD WATCH FROM MIDNIGHT THURSDAY TO 11 AM THURSDAY FOR MOZ028-
MOZ029-MOZ037-MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-
MOZ046-MOZ053-MOZ054.
KS...FLOOD WATCH FROM MIDNIGHT THURSDAY TO 11 AM THURSDAY FOR KSZ057-
KSZ060-KSZ103-KSZ104-KSZ105.
WFO EAXHazardous weather outlook, Aug 24, 12:46 PM CDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1246 PM CDT WED AUG 24 2005 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1246 PM CDT WED AUG 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO FORM OUT IN SOUTHWEST KANSAS LATE THIS AFTERNOON AND MOVE INTO THE OUTLOOK AREA LATE TONIGHT. RELATIVELY MOIST SOIL CONDITIONS AND THE THREAT FOR HEAVY RAINFALL WILL CONTRIBUTE TO LOCALIZED FLOODING. THE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ONGOING THUNDERSTORMS THURSDAY SHOULD MOVE ACROSS THE OUTLOOK AREA THROUGH THE MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY NIGHT...WITH THE BEST CHANCES ON FRIDAY AS A COLD FRONT MOVES ACROSS THE AREA. ALONG WITH A HEAVY RAIN THREAT...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS WILL BE POSSIBLE LATE THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LVK
In the hours before
Special weather statement, Aug 24, 10:46 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1046 PM CDT WED AUG 24 2005 KSZ057-060-250445- LINN-MIAMI- 1046 PM CDT WED AUG 24 2005 ...SIGNIFICANT WEATHER ALERT FOR MIAMI AND NORTHERN LINN COUNTIES... AT 1040 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR GREELY...OR 10 MILES NORTHEAST OF GARNETT...MOVING EAST AT 25 MPH. PEOPLE IN LINN AND MIAMI COUNTIES...INCLUDING THE CITIES OF BEAGLE... OSAWATOMIE AND FONTANA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DAMAGING WINDS IN EXCESS OF 60 MPH ARE POSSIBLE WITH THIS STORM. KOCH
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 10:50 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 55 min |
| Aug 24, 11:17 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 28 min |
| Aug 24, 11:46 PM CDT | Flash Flood Warning | EAX | Leavenworth | 9 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.